Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 332, NWS Sioux Falls, SD

September 6, 2001Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 6, 2001, 11:25 PM CDT for Gregory County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 6, 2001, 11:25 PM CDT (04:25 UTC)
Expired
Sep 7, 2001, 12:00 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gregory County, SD

The radar

The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1807 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS53 KFSD 070426
SVRFSD
SDC053-070500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 PM CDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF BONESTEEL...OR ABOUT 22 MILES
  WEST OF PICKSTOWN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRFAX AROUND 1135 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4306 9905 4300 9906 4301 9874 4310 9877

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:12 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 6, 9:12 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT THU SEP 6 2001

LATEST ANALYSIS SHOWS THAT THE SFC FRONT HAS JUST MOVED THROUGH
CHAMBERLAIN AND MAY BE ENTERING FAR NW GREGORY.  SO IT APPEARS THAT
THE FRONTAL PROPAGATION HAS SLOWED.  RUC ALSO SHOWS THIS AND HAS
FROPA FOR FSD AND YKN AROUND 13Z FRI.  FOR AREAS N OF I-90 THIS IS
NOT GOOD FOR THE RAIN CHANCES SINCE 850 MB FLOW TURNS MORE SW AS THE
NIGHT PROGRESSES DECREASING THE DEPTH OF CONVERGENCE.  IN
ADDITION...THE UPPER WAVE MOVING INTO NEBRASKA WILL BEGIN TO FOCUS
MORE OF THE CONVECTION ALONG THE SRN PORTION OF THE FRONT IN
NEBRASKA AND FAR SOUTHERN SD.  THEREFORE...HAVE LOWERD POPS TO SCT
ALONG AND N OF I-90 IN SD.  ALSO WITH THE SLOWER MOVEMENT...HAVE
LOWERED POPS IN MUCH OF NW IA AND MUCH OF SW MN AND WORDED ANY PCPN
TO OCCUR TOWARD DAWN IN THESE AREAS.  WITH THE 850 MB FLOW REMAINING
MORE SRLY IN FAR SRN ZONES OVERNIGHT...BELIEVE FRONTAL CONVERGENCE
AND INSTABILITY WL ALLOW CONVECTION TO DEVELOP INTO THE MO VALLEY.
THEREFORE HAVE CONTINUED WITHE LIKELY OR CATEGORIAL POPS IN SD
COUNTIES ALONG MO RIVER AS FAR EAST AS SUX.

HAVE ALSO MADE A FEW CHANGES TO FRI.  FIRST...THE UPPER WAVE WL MOVE
NE TOWARD NW IA AND PORTIONS OF SW MN ON FRI.  AS THIS WAVE
INTERACTS WITH THE FRONT EXPECT SHRA/TSRA TO CONTINUE TO BE
WIDESPREAD IN THIS AREA...ESP THROUGH NOON.  THEREFORE HAVE UPPED
POPS FROM SUX TO SPW FOR FRI.  N OF I-90 IN SW MN HAVE LOWERED POPS
WITH IDEA THAT PCPN WL BE SCATTERED DUE TO SHALLOW CONVERGENCE AND
LESS FAVORABLE DYNAMICAL INTERACTION WITH UPPER WAVE.
FINALLY...SLOWED TIMING OF FRONT E OF I-29 BASED UPON OBSERVED AND
FCST MOVEMENT.

NEW ZFP OUT BY 220Z.

.FSD...NONE

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 1:54 AM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton36 min
Sep 7, 2:15 AM CDTSevere Thunderstorm WarningFSDHutchinson30 min
Sep 7, 3:24 AM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.